Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Quad Cities, IA

June 27, 2020Whiteside County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 27, 2020, 9:44 PM CDT for Whiteside County, Illinois. It was in force for 102 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 9:44 PM CDT (02:44 UTC)
Expired
Jun 27, 2020, 11:26 PM CDT
In force
102 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 9:58 PM CDTFLASH FLOOD3 Sse Penrose, ILWATER OVER POLO ROAD JUST SOUTH OF FULFS ROAD. ROAD IN THE PROCESS OF BEING CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WGUS53 KDVN 280244
FFWDVN
ILC195-280545-
/O.NEW.KDVN.FF.W.0024.200628T0244Z-200628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
944 PM CDT Sat Jun 27 2020

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  East central Whiteside County in northwestern Illinois...

* Until 1245 AM CDT.

* At 942 PM CDT, Doppler radar indicated up to two inches of rain 
  has already fallen. Flash flooding is ongoing or expected to begin 
  shortly. Additional rainfall of 1 to 2 inches is possible.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Sterling, Rock Falls, Lyndon, Emerson, Round Grove, Yeoward
  Addition, Whiteside County Airport, Galt, Grimes Addition, Douglas
  Park, Agnew and Como.

This includes Interstate 88 between mile markers 29 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4171 8992 4179 8993 4185 8975 4185 8963
      4172 8963

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Uttech
2 follow-up statements
293 
WGUS73 KDVN 280311
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1011 PM CDT Sat Jun 27 2020

ILC195-280545-
/O.CON.KDVN.FF.W.0024.000000T0000Z-200628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whiteside IL-
1011 PM CDT Sat Jun 27 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
EAST CENTRAL WHITESIDE COUNTY...

At 1010 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Up to two inches of rain have 
already fallen over far eastern Whiteside County. Flash flooding is 
ongoing or expected to begin shortly. Law enforcement has reported 
flash flooding along Polo Road to the northeast of Sterling, 
Illinois. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Sterling, Rock Falls, Emerson, Round Grove, Yeoward Addition,
Whiteside County Airport, Galt, Grimes Addition, Douglas Park, Agnew
and Como.

Additional rainfall amount up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4172 8987 4181 8987 4185 8975 4185 8963
      4172 8963

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Uttech
814 
WGUS73 KDVN 280426
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1126 PM CDT Sat Jun 27 2020

ILC195-280436-
/O.CAN.KDVN.FF.W.0024.000000T0000Z-200628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whiteside IL-
1126 PM CDT Sat Jun 27 2020

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WHITESIDE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4172 8987 4181 8987 4185 8975 4185 8963
      4172 8963

$$

McClure

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 6:41 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 6:41 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
641 PM CDT Sat Jun 27 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 238 PM CDT Sat Jun 27 2020

A cluster of showers and isolated storms have developed in
portions of the eastern IA. SPC mesoscale analysis indicated no
shear but CAPE has built up to 3000 J/kg. PWAT's were 1.5+ inches
in our south half. Therefore, pulse storms will occur with rather
slow moving storms with torrential rainfall. Isolated strong wind
gusts are possible in stronger pulse storms with SPC having a
marginal risk for severe near and south of I-80. Freezing levels
are 14-15k ft so hail threat appears low.

Stationary front extended from near Omaha to Milwaukee.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 238 PM CDT Sat Jun 27 2020

Isolated to scattered showers and storms expected in the short
term with little if any shear but plenty of moisture available for
heavy rain in pulse storms. A marginal risk for severe storms is
in place for much of the cwa through Sunday. The main risk will be
isolated strong wind gusts in heavier storms. I will maintain
30-40 pct pops through Sunday. Lows around 70. Highs well in the
80s to near 90.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 238 PM CDT Sat Jun 27 2020

Key Message: Mainly Unchanged

1) Seasonally normal summertime heat and humidity will persist, with
daily chances for showers and storms

2) Temperatures for the most part will be between 85 and 90 degrees
through next Saturday, with heat indices reaching into the low to
mid 90s, with a few isolated bouts of upper 90s possible Monday PM.

Forecast details...

The pattern will remain fairly stagnant; with troughing east and
west and ridging over the central portion of the country. Forecast
wind speeds all week are essentially between calm and 10 MPH, at
times maybe up to 15 MPH. Seasonal heat and humidity levels will
persist throughout the week with highs in the mid 80s to around 90
in some places. Dew points will be in the upper 60s to mid 70s.
Daily afternoon and early evening heat index values will peak in the
lower to mid 90s.

Given the moisture-laden air mass in place, diurnal heating alone or
any surface boundary or remnant outflow boundary will be sufficient
for the development of a shower or storm. Therefore, the forecast
blend has daily chances (mainly isolated to scattered... 20 to 50)
for convection through much of the extended. Currently the forecast
blend has the best chances (60 to 70 likely pops) for Tuesday
afternoon when some models bring an upper level wave over the area.
Despite the daily precip chances, there will be several dry hours to
be had. Also of note is that any storm that does develop will have
the potential to produce brief heavy rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 631 PM CDT Sat Jun 27 2020

VFR to prevail through tonight with SCT clouds and light winds.
There is potential for areas of ground fog to develop with the
very moist low-level conditions. For now have MVFR fog at KCID,
KMLI, and KBRL. Confidence is very low on the spatial extent and
severity of the fog at this lead time. On Sunday, daytime
instability could lead to another round of scattered storms with
best chances during the afternoon.

&&

.HYDROLOGY...
Issued at 1048 AM CDT Sat Jun 27 2020

Upgraded the Flood Watches on the Mississippi River at Gladstone
and Burlington to Flood Warnings this morning. Confidence has
increased that they will at least surpass flood stage within the
next 42 to 54 hours, due in part to all ensemble members pointing
in that direction. Both locations are currently forecast to crest
about 3 to 6 inches above their respective flood stages. Locations
downstream will need to be monitored for future rises and possible
flooding.

At Keithsburg, there remains some uncertainty in routed flow, and
thus have maintained the Flood Watch for this site.

Tributary river forecasts this morning have remained essentially
unchanged. Minor to moderate flooding continues on parts of the
Cedar and Iowa rivers, and Major Flooding is still forecast for
the Wapsipinicon River at De Witt.

An active pattern will linger over the region for the next week or
so. While widespread heavy rains are not anticipated at this time,
some locally heavy rains will be possible, which may result in
continued or new flooding concerns. It should also be noted that
there will be plenty of dry, rain free, hours as well.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...14
AVIATION...Uttech
HYDROLOGY...14
Hazardous weather outlook, Jun 27, 2:56 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
256 PM CDT Sat Jun 27 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
256 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms can be expected this afternoon and
evening. The main risk from these storms are torrential rainfall
and strong wind gusts. There is a marginal risk for severe storms
near and south of Interstate 80.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms are again expected on Sunday. There is a
marginal risk for severe storms across the entire outlook area.
The main risks will be torrential rainfall and strong wind gusts.

There will be periodic storm chances next week, with plenty of
dry hours as well. It is too early to assess any potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

Haase

In the hours before

Local storm report, Jun 27, 4:14 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      TIFFIN                  41.71N 91.67W
06/27/2020                   JOHNSON            IA   LAW ENFORCEMENT

            4 INCH DEEP WATER FLOWING ACROSS HIGHWAY 6
            IN TIFFIN. ALSO WATER 10 INCHES DEEP ON
            RAILROAD STREET IN TIFFIN. TRAINED SPOTTER
            REPORTED 3 INCHES OF RAIN IN 1 HOUR IN
            TIFFIN.

&&

HAASE
Local storm report, Jun 27, 4:36 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       1 SSW NORTH LIBERTY     41.73N 91.62W
06/27/2020  M2.09 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL NOW OVER 2 INCHES WITH NORMAL
            STREET FLOODING OCCURRING.

&&
Special weather statement, Jun 27, 4:52 PM CDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
452 PM CDT Sat Jun 27 2020

IAC011-095-272245-
Benton-Iowa-
452 PM CDT Sat Jun 27 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BENTON
AND NORTHWESTERN IOWA COUNTIES UNTIL 545 PM CDT...

At 451 PM CDT, strong thunderstorms were clustered near Belle
Plaine, or 9 miles west of Marengo. The storm is nearly stationary.
Up to 2 inches of rain has fallen.

Locations impacted include...
Belle Plaine, Victor, Luzerne and Koszta.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4194 9230 4192 9209 4172 9223 4172 9230
TIME...MOT...LOC 2151Z 273DEG 0KT 4183 9225

Haase
Special weather statement, Jun 27, 5:01 PM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
501 PM CDT Sat Jun 27 2020

ILC109-272245-
McDonough-
501 PM CDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDONOUGH COUNTY
UNTIL 545 PM CDT...

At 500 PM CDT, a strong thunderstorm was located over Adair, or 8
miles southeast of Macomb, moving east at 10 mph.

Torrential rainfall is expected and winds in excess of 40 mph are
possible with this storm.

Locations impacted include...
Macomb, New Philadelphia, Adair and Pennington Point.

Minor flooding of low lying areas, creeks, streams and urban areas
is possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4035 9067 4042 9071 4053 9045 4033 9045
TIME...MOT...LOC 2200Z 248DEG 10KT 4042 9054

Uttech
Local storm report, Jun 27, 5:08 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HEAVY RAIN       1 NNE OAKDALE           41.71N 91.59W
06/27/2020  M2.70 INCH       JOHNSON            IA   TRAINED SPOTTER

            CURRENTLY NOT RAINING.

&&
Special weather statement, Jun 27, 9:19 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
919 PM CDT Sat Jun 27 2020

ILC195-280300-
Whiteside-
919 PM CDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WHITESIDE COUNTY
UNTIL 1000 PM CDT...

At 918 PM CDT, a strong thunderstorm was located over Sterling. The
storm is nearly stationary.

Torrential rain is expected and winds in excess of 30 mph are
possible with this storm.

Locations impacted include...
Sterling, Rock Falls, Emerson, Yeoward Addition, Whiteside County
Airport, Galt, Grimes Addition, Douglas Park, Agnew and Como.

This includes Interstate 88 between mile markers 38 and 44.

Minor flooding of low lying areas, creeks, streams and urban areas
is possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4172 8971 4179 8981 4187 8963 4173 8963
TIME...MOT...LOC 0218Z 072DEG 3KT 4180 8966

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:19 PM CDTSpecial Weather StatementDVNWhiteside41 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.